The following article is part of conference coverage from the 2019 American Psychiatric Association Annual Meeting (APA 2019) in San Francisco, CA. Psychiatry Advisor’s staff will be reporting breaking news associated with research conducted by leading experts in psychiatry. Check back for the latest news from APA 2019.


SAN FRANCISCO — Concomitant use of lithium and antipsychotics, particularly haloperidol, may be associated with neurotoxicity in some patients, and should therefore be carefully monitored, according to research presented at the American Psychiatric Association Annual Meeting, held May 18-22, 2019, in San Francisco, California.1

Related Articles

Lithium is an effective first-line agent for treating bipolar disorder, albeit with a very narrow therapeutic window. Intake of even low doses of lithium in combination with both typical and atypical antipsychotic medications vs lithium alone was found to increase the risk for  reversible and irreversible neurotoxicity.2 Symptoms associated with reversible lithium neurotoxicity include myoclonus, ataxia, tremor, convulsions, hyperreflexia, and dysarthria. In a review for which 52 cases of reversible lithium neurotoxicity were examined, neurotoxicity was found to occur in patients administered lithium doses in the therapeutic range (ie, <2000 mg/day), and who had serum levels of lithium <1.5 mEq/L.2 In rare cases, lithium neurotoxicity manifests as Creutzfeldt-Jacob-like syndrome, serotonin-like syndrome, or as pseudotumor cerbri.

The researchers presented the case of a 24-year-old Hispanic man with a history of schizophrenia admitted for acute psychotic decompensation. The patient had no significant past medical history and was prescribed 600 mg lithium twice daily, 10 mg haloperidol twice daily, and was given 100 mg intramuscular injection of haloperidol decanoate. A few days later, the patient developed sudden onset stiffness in all limbs with cogwheel rigidity, had a robotic-like gate, and bilateral myoclonus in the legs, more pronounced on the left side. Haloperidol and lithium were immediately discontinued, and the patient was transferred to the emergency department. Several days after starting lithium treatment, the patient’s serum lithium level was 0.2 mEq/L, a level which increase to 0.6 mEq/L when neuromuscular symptoms manifested, with a creatine phosphokinase level of 126 units/L.

“The simultaneous use of lithium with antipsychotics, especially the high potency ones like haloperidol, should be either avoided or monitored very cautiously. Blood levels of both lithium and the antipsychotic must be checked regularly and any potential symptoms or signs of neurotoxicity should be looked for carefully,” concluded the case study authors.

For more coverage of APA 2019, click here.

References

  1. Ahmad Z, Chandran V. Lithium neurotoxicity in association with the concomitant use of an antipsychotic. Poster presented at: American Psychiatric Association Annual Meeting; May 18-22, 2019; San Francisco, CA. Abstract 11.
  2. Netto I, Phutane VH. Reversible lithium neurotoxicity: review of the literature. Prim Care Companion CNS Disord. 2012;14(1).